Sarah Fleck, clinical manager of Turning Point, says Red Deer’s Overdose Prevention Site is seeing more overdoses lately caused by contaminated opioids. (Advocate file photo)

Sarah Fleck, clinical manager of Turning Point, says Red Deer’s Overdose Prevention Site is seeing more overdoses lately caused by contaminated opioids. (Advocate file photo)

Contaminated street drugs causing a spike in overdoses in Red Deer

Turning Point’s clinical manager says 12 overdoses have happened in the last 24 hours

Red Deer’s Overdose Prevention Site is seeing a spike in opioid overdoses over the last couple days due to more contaminated street drugs.

“Unpredictable” opioids that people are buying from dealers have caused 27 overdoses in the past 72 hours, said Sarah Fleck, clinical manager of Turning Point’s Overdose Prevention Site in Red Deer on Tuesday.

Twelve of these overdoses happened just over the last 24 hours, she added, “so there has been a substantial spike” since the weekend.

By comparison, there were a total of 38 overdoses at the OPS over the past week.

On Tuesday, Red Deer RCMP reported two drug-related deaths that happened in the community this week.

But everyone who has overdosed at the OPS was revived; “We have never had any deaths at the OPS ever,” said Fleck.

However, this latest drug supply is causing even those with a high tolerance for opioids to overdose and require advanced resuscitation, including naloxone and respiratory support, said Fleck.

This means anyone who uses opioids recreationally, or periodically, is at an increased risk of overdosing on the more concentrated street drugs, she added.

Fleck has noticed revived clients are having “decreased level of consciousness” because of the drug’s extra sedative effects. She believes their confusion is short term.

Although the OPS has staff trained to use naloxone to prevent overdose deaths, Fleck believes stigma is preventing some people from coming to the 24-hour facility, located at 5246-53rd Ave.

“Stigma increases isolation and isolation — particularly when using opioids — can have devastating consequences.”

Fleck encourages people using street drugs to reach out to Turning Point for more information related to opioids or recovery supports. “We would encourage everyone using drugs to access the OPS where there is medical support on site,” she stressed.

“If accessing the OPS is not an option, then we would strongly encourage people to never use alone” and have someone around who knows how to use naloxone to reverse the effects of an overdose.

Naloxone kits are available at Turning Point and at most community pharmacies.



lmichelin@reddeeradvocate.com

Like us on Facebook and follow us on Twitter

overdose